Texas, 2014

Funnel Clouds in Texas, June 9, 2014

June 9, 2014 · NWS HGX · 2 events in 2 counties and zones

Conditions were favorable for funnel cloud formation across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Conditions were favorable for funnel cloud formation across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 9, 9:16 AM CST, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 9, 9:16 AM CST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1016 AM CDT MON JUN 9 2014

.DISCUSSION...
LINE OF SHRA/TSRA MOVING IN FROM THE NORTH IS CURRENTLY ON THE
DOORSTEP SE TX. CLOUD TOPS ARE WARMING ON ITS WESTERN PERIPHERY,
BUT COLD POOL BEHIND THE LINE (TEMPS IN THE LOW TO MID 60S) ALONG
WITH GOOD INFLOW FROM THE GULF SHOULD BE ABLE TO MAINTAIN ITS SWD
PROGRESS FOR THE NEXT SEVERAL HOURS. SEVERE THREAT IS MARGINAL...WILL
PROBABLY SEE MORE OF THE 25-40 MPH GUSTS ASSOCIATED W/ LEADING
EDGE OF THE LINE THAN WIDESPREAD SEVERE. BUT DO NEED TO KEEP AN
EYE ON CELL MERGERS WHERE BRIEF SPIKES OF INTENSITY ARE STILL A
POSSIBILITY. ALSO SHOULD BECOME MORE UNSTABLE SOUTH WHERE THERE
ARE PEAKS OF SUN AND TEMPS RISING TO AROUND 90. OVERALL...JUST
TWEAKED TEMPS, POPS, CLOUDS BASED ON LATEST OBSERVED TRENDS.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      82  73  90  69  94 /  90  60  20  10   0
HOUSTON (IAH)              92  74  89  70  93 /  70  50  60  10  10
GALVESTON (GLS)            87  78  87  77  87 /  50  40  60  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM.

&&
Hazardous weather outlook, Jun 9, 5:02 AM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
602 AM CDT MON JUN 9 2014

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
602 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS TO ACROSS THE NORTHERN PORTIONS OF THE
STATE WILL PUSH SOUTH THIS MORNING AND AFTERNOON. THESE STORMS
SHOULD MOVE INTO THE NORTHWEST PORTIONS OF SOUTHEAST TEXAS LATE
THIS MORNING AND AFTERNOON. A SLIGHT RISK OF SEVERE THUNDERSTORMS
WILL BE POSSIBLE MAINLY FOCUSED OVER AREA GENERALLY NORTH OF A
BRENHAM TO WILLIS TO LIVINGSTON LINE. STRONG GUSTY WINDS WILL BE
PRIMARY THREAT OF SEVERE STORMS. IN ADDITION HEAVY RAINFALL WITH
BE POSSIBLE OVER THE SAME AREAS AS STORMS MAY MOVE WEST TO EAST
ACROSS THE AREA WHERE A STATIONARY FRONT SETS UP. RAINFALL TOTALS
TODAY SHOULD AVERAGE ONE QUARTER TO ONE INCH ACROSS THE NORTH
ISOLATED AMOUNTS OF 3 TO 4 INCHES. INTO THE HOUSTON METRO AREA
AMOUNTS OF UP 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE AWAY DURING THE DAY
ON TUESDAY BUT A COLD FRONT WILL MOVE INTO THE REGION AND INTERACT
WITH ANY LEFT OVER BOUNDARIES FROM TODAYS STORMS. HEAVY RAINFALL
WILL BE POSSIBLE MAINLY OVER THE SOUTHERN HALF OF THE REGION
TUESDAY MORNING. RAIN CHANCES FALL QUICKLY TUESDAY NIGHT.
TEMPERATURES ON WEDNESDAY MAY REACH THE MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TUESDAY.

GMZ330-335-350-355-370-375-101115-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
602 AM CDT MON JUN 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS MAY BE POSSIBLE TONIGHT WITH GUSTY WINDS.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWER AND THUNDERSTORM WITH HEAVY RAIN SHOULD MOVE INTO THE
COASTAL WATERS TUESDAY THEN SHIFT AWAY TO THE EAST AND MAY REDUCE
VISIBILITIES TO LESS THAN 2 MILES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 9:00 AM CST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1000 AM CDT MON JUN 9 2014

TXZ163-164-176>179-195>199-091630-
GRIMES TX-TRINITY TX-BURLESON TX-MADISON TX-SAN JACINTO TX-
HOUSTON TX-POLK TX-WALKER TX-BRAZOS TX-WASHINGTON TX-MONTGOMERY TX-
1000 AM CDT MON JUN 9 2014

...SPECIAL WEATHER STATEMENT...

AT 958 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR JACKSONVILLE TO 7
MILES EAST OF BREMOND TO NEAR CEDAR PARK...AND MOVING SOUTHEAST AT 30
MPH.

WINDS IN EXCESS OF 35 MPH WILL BE POSSIBLE WITH THESE STORMS THEY
MOVE INTO SOUTHEAST TEXAS BETWEEN 1030 AM AND 1130 AM.

LOCATIONS IMPACTED INCLUDE...
COLLEGE STATION...BRYAN...HUNTSVILLE...NAVASOTA...CROCKETT...
MADISONVILLE...CALDWELL...APPLE SPRINGS...AUSTONIO...TRINITY...
GRAPELAND...SOMERVILLE...GROVETON...LOVELADY...SNOOK...RIVERSIDE...
BEDIAS...KURTEN...KENNARD AND LATEXO.

LAT...LON 3159 9517 3133 9490 3115 9485 3112 9479
      3009 9663 3015 9665 3016 9679 3029 9664
      3032 9674 3055 9696 3073 9662 3070 9655
      3074 9647 3093 9633 3107 9605 3109 9577
      3127 9573 3132 9566 3150 9574 3155 9564
TIME...MOT...LOC 1458Z 324DEG 27KT 3193 9525 3117 9655 3048 9785
Special weather statement, Jun 9, 10:46 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1146 AM CDT MON JUN 9 2014

TXZ164-177>179-195>200-210>213-091815-
TRINITY TX-BURLESON TX-POLK TX-SAN JACINTO TX-WALKER TX-WALLER TX-
MONTGOMERY TX-WASHINGTON TX-BRAZOS TX-GRIMES TX-COLORADO TX-
HARRIS TX-AUSTIN TX-LIBERTY TX-
1146 AM CDT MON JUN 9 2014

...SPECIAL WEATHER STATEMENT...

AT 1143 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM HUDSON TO NEAR RIVERSIDE TO NEAR COLLEGE
STATION TO NEAR GIDDINGS...AND MOVING SOUTHEAST AT 25 MPH. EXPECT
WIND GUSTS BETWEEN 25 AND 40 MPH ALONG THE LEADING EDGE OF THESE
STORMS AS THEY MOVE IN FROM THE NORTH. IN ADDITION...SOME INDIVIDUAL
CELLS WILL COLLIDE WITH THE INCOMING LINE...WHICH CAN LEAD TO BRIEF
INTENSITY SPIKES WITH HIGHER WINDS AND SMALL HAIL A POSSIBILITY
WHERE THIS OCCURS.

LOCATIONS IMPACTED INCLUDE... COLLEGE
STATION...CONROE...HUNTSVILLE...BRENHAM...TOMBALL...
CLEVELAND...NAVASOTA...SEALY...HEMPSTEAD...WILLIS...PRAIRIE VIEW...
LIVINGSTON...BELLVILLE...PINEHURST...APPLE SPRINGS...THE
WOODLANDS... WASHINGTON...SHELBY...HOCKLEY AND OAK RIDGE NORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3029 9664 3035 9676 3063 9625 3089 9552
      3127 9489 3114 9483 3106 9456 3099 9465
      3055 9456 3049 9473 3046 9472 3039 9482
      3013 9554 2968 9636 2990 9662 2996 9657
      3014 9665 3016 9679
TIME...MOT...LOC 1643Z 309DEG 23KT 3131 9480 3089 9549 3061 9624 3025
9690

The radar

The Ft Hood radar (KGRK), 125 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud. Local standard time, as filed.

Funnel Cloud, Brazos

When
June 9, 11:15 AM CST
Where
Brazos County, 5.94 mi E of Allenfarm
Reported by
Law Enforcement
Coordinates
30.398, -96.130

A funnel cloud was sighted between Highway 6 and FM 159 between Navasota and College Station.

Funnel Cloud, Walker

When
June 9, 11:25 AM CST
Where
Walker County, 1.37 mi ESE of Huntsville
Reported by
Broadcast Media
Coordinates
30.710, -95.550

A funnel cloud was sighted in the Huntsville area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528916, 528917.